Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 114, NWS La Crosse, WI

June 15, 2017Chickasaw County, Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2017, 7:05 PM CDT for Chickasaw County, Fayette County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 7:05 PM CDT (00:05 UTC)
Expired
Jun 15, 2017, 7:46 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chickasaw County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2450 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

232 
WUUS53 KARX 160005
SVRARX
IAC037-065-160100-
/O.NEW.KARX.SV.W.0114.170616T0005Z-170616T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
705 PM CDT THU JUN 15 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Fayette County in northeastern Iowa...
  Southeastern Chickasaw County in northeastern Iowa...

* Until 800 PM CDT

* At 705 PM CDT, a severe thunderstorm was located near Hawkeye, or
  10 miles west of West Union, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Hawkeye around 710 PM CDT. 
  Fayette around 720 PM CDT. 
  West Union around 725 PM CDT. 
  Elgin and Clermont around 740 PM CDT. 

Other locations impacted by this severe thunderstorm include Wadena,
Randalia, Donnan, Montauk Historic Site and Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 9208 4291 9208 4291 9222 4297 9208
      4307 9161 4281 9161
TIME...MOT...LOC 0005Z 259DEG 28KT 4292 9201 

HAIL...1.25IN
WIND...60MPH
 
$$

CA
2 follow-up statements
137 
WWUS53 KARX 160023
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
723 PM CDT THU JUN 15 2017

IAC037-160033-
/O.CAN.KARX.SV.W.0114.000000T0000Z-170616T0100Z/
Chickasaw IA-
723 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICKASAW COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Iowa.

LAT...LON 4281 9191 4287 9200 4294 9195 4307 9161
      4281 9161
TIME...MOT...LOC 0023Z 271DEG 32KT 4290 9176 

$$

IAC065-160100-
/O.CON.KARX.SV.W.0114.000000T0000Z-170616T0100Z/
Fayette IA-
723 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN FAYETTE COUNTY...

At 723 PM CDT, a severe thunderstorm was located near West Union,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Clermont around 730 PM CDT. 
  Elgin around 735 PM CDT. 

Other locations impacted by this severe thunderstorm include Wadena,
Randalia, Highway 93 And County W 14, Donnan and Volga River State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 9191 4287 9200 4294 9195 4307 9161
      4281 9161
TIME...MOT...LOC 0023Z 271DEG 32KT 4290 9176 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
392 
WWUS53 KARX 160046
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
746 PM CDT THU JUN 15 2017

IAC065-160056-
/O.CAN.KARX.SV.W.0114.000000T0000Z-170616T0100Z/
Fayette IA-
746 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Iowa.

LAT...LON 4281 9191 4287 9200 4294 9195 4307 9161
      4281 9161
TIME...MOT...LOC 0045Z 259DEG 28KT 4293 9152 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:03 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 15, 7:03 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
703 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Friday)
Issued at 225 PM CDT Thu Jun 15 2017

At 3 PM, a weak boundary was located across central Iowa. Dew
points north of this boundary were in the lower and mid 50s and
around 60F south of it. The HRRR and RAP suggest this boundary
will slip northeast into northeast Iowa this afternoon and early
evening. As this occurs, the mean layer CAPES are forecast to
climb into the 500 to 1500 J/kg range. In addition, a 500 to
700 mb speed max will increase the effective wind shear up to
60 knots. While the hodograph is favorable for splitting
supercells, any left movers will move quickly into a drier
environment, so their impact will be limited. Due to this, the SPC
1630Z Day 1 Convective Outlook moved the marginal risk up to the
Interstate 90 corridor and the slight risk into northeast Iowa and
a small portion of southwest Wisconsin. This risk is a very
conditional and highly dependent upon our dew points getting as
high as what the CAM models indicate (around 60F). If convection
can develop, the main severe weather threats would be large hail
and damaging wind (primarily based on the strong winds aloft and
inverted V in the sub-cloud layer).

From late Friday morning into Friday afternoon, another short
wave trough will move east through the region. The 0-1 km mean
layer CAPES climb into the 500 to 1000 J/kg range. While the deep
layer shear is not that impressive, the 0-3 km shear does get into
the 25 to 35 knot range and there is an inverted V in the sub-
cloud layer, so maybe an isolated wind threat.

.LONG TERM...(Friday night through Thursday)
Issued at 225 PM CDT Thu Jun 15 2017

On Friday night, it continues to look like a mesoscale convective
complex will develop in western Iowa on the northern edge of an
unstable air mass (2-4K J/kg) in southwest Iowa. This system will
then track either southeast through southeast Iowa and northern
Illinois or dive south into the Ozarks. In either scenario, this
would push the front across Iowa much further south. This has
been a trend in the GFS, ECMWF, and GEM. If this does indeed
occur, the threat of severe weather for Saturday afternoon and
night will likely to shift further south. Even if this does
occurs, the combination of a coupled jet and strong short wave
trough will still produce showers and scattered storms across the
Upper Mississippi River Valley for Saturday afternoon and night.

On Sunday, wrap around moisture and cold air aloft will result in
the development scattered showers and isolated thunderstorms.

Strong cold air advection in the wake of this system will bring
much colder air into the region. Temperatures on Sunday and Monday
will range from the upper 60s to mid 70s and then slowly moderate
as we move into mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 703 PM CDT Thu Jun 15 2017

VFR conditions are expected through the TAF period. Thunderstorms
are expected to remain well south of the TAF sites this evening,
across northeast Iowa and extreme southwest Wisconsin.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
Hazardous weather outlook, Jun 15, 1:40 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
140 PM CDT Thu Jun 15 2017

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-161845-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
140 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...western into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible later this afternoon and
evening south of interstate 90. An isolated strong or severe
storm cannot be ruled out with large hail and damaging winds the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are chances for thunderstorms much of Friday through
Tuesday.

A few of the storms Friday afternoon and evening across
northeast Iowa and nearby areas could be strong, with gusty winds
and small hail.

A few of the storms Saturday afternoon and evening could be
strong to severe, especially across northeast Iowa and far
southwest Wisconsin. The main threats would be damaging winds and
large hail.

The main threat from any storms Sunday, Monday and Tuesday looks
to be lightning.

.SPOTTER INFORMATION STATEMENT...

No action needed today or tonight. As details become clearer, a
few spotter groups may be needed Saturday afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-055-061-161845-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
140 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Chances have increased for strong to severe storms. Scattered
thunderstorms are possible late this afternoon and evening. If
these storms form, a few storms could be severe with the main
threats being large hail, damaging winds, and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are chances for thunderstorms much of Friday through
Tuesday.

A few of the storms Friday afternoon and evening across
northeast Iowa and nearby areas could be strong, with gusty winds
and small hail.

A few of the storms Saturday afternoon and evening could be
strong to severe, especially across northeast Iowa and far
southwest Wisconsin. The main threats would be damaging winds and
large hail.

The main threat from any storms Sunday, Monday and Tuesday looks
to be lightning.

.SPOTTER INFORMATION STATEMENT...

Isolated activation cannot be ruled out later today and early
evening. As details become clearer, a few spotter groups may be
needed Saturday afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt

In the hours before

Special weather statement, Jun 15, 6:14 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
614 PM CDT THU JUN 15 2017

IAZ018-019-152345-
Floyd-Chickasaw-
614 PM CDT THU JUN 15 2017

...A STRONG TO SEVERE THUNDERSTORM WILL AFFECT SOUTHERN CHICKASAW
COUNTY...

At 612 PM CDT, a strong to severe thunderstorm was located near
Clarksville, or 11 miles northwest of Waverly, moving east at 35 mph.

Winds in excess of 40 mph and quarter size hail or larger are
possible with this strong to severe thunderstorm.

Locations impacted include...
Fredericksburg, Highway 18 And County V 56 and Republic.

Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.

LAT...LON 4299 9208 4291 9208 4291 9274
TIME...MOT...LOC 2312Z 249DEG 32KT 4285 9261

Wetenkamp
Special weather statement, Jun 15, 6:52 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
652 PM CDT THU JUN 15 2017

IAZ029-160015-
Fayette-
652 PM CDT THU JUN 15 2017

...A STRONG TO SEVERE THUNDERSTORM WILL AFFECT CENTRAL FAYETTE
COUNTY...

At 651 PM CDT, a severe thunderstorm was located near Sumner, or 14
miles southeast of New Hampton, moving east at 35 mph.

Winds in excess of 50 mph and quarter size hail or larger are
possible with this strong to severe thunderstorm.

Locations possibly impacted include...West Union, Fayette, Elgin,
Clermont, Hawkeye, Wadena, Randalia, Albany, Volga River State Park,
Brainard, Douglas, Donnan, Montauk Historic Site, Highway 93 And
County V 68 and Richfield.

Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.

LAT...LON 4282 9208 4298 9208 4306 9162 4281 9162
TIME...MOT...LOC 2351Z 249DEG 29KT 4290 9214

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:11 PM CDTSpecial Weather StatementARXClayton34 min
Jun 15, 7:35 PM CDTSpecial Weather StatementARXFayette25 min
Jun 16, 4:14 PM CDTSpecial Weather StatementARXFloyd, Mitchell2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.